Objective: To report a case of cerebral ischemia in a patient receiving oral isotretinoin for severe acne.
Case summary: A 30-year-old right-handed man was admitted for left facial paralysis and dysarthria. He had received oral isotretinoin 45 mg/day for 3 months for treatment of severe acne. A cerebral computed tomography scan showed hypodensity in the right middle cerebral territory corresponding to cerebral ischemia. The patient reported having experienced a similar episode 7 years before, after 3 months' treatment with oral isotretinoin. No risk factors were identified. Isotretinoin was discontinued on admission and the disorders resolved.
Discussion: Our patient did not present thrombotic risk factors and was not being treated with any drug other than isotretinoin; however, he developed 2 episodes of cerebral ischemia following 2 episodes of oral isotretinoin treatment. According to the Naranjo probability scale, the relationship of cerebral ischemia to administration of isotretinoin was probable. Other reports of thrombotic accidents, as well as some cases of hemorrhage in patients receiving isotretinoin, have been published. This drug seems to act on the coagulation process by a still unexplained mechanism.
Conclusions: Given that isotretinoin is a treatment prescribed most frequently for adolescents and young adults and that cerebral ischemia can produce serious handicaps, an evaluation of vascular risk should be made prior to treatment with this drug.